Alert archive / North Carolina / Dense Smoke Advisories in 2016
Dense Smoke Advisory 2, NWS Wilmington, NC
NWS Wilmington, NC issued this dense smoke advisory at Apr 25, 2016, 8:44 PM EDT for Brunswick County, North Carolina. It took effect at Apr 26, 2016, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2016, 8:44 PM EDT (00:44 UTC)
- In effect from
- Apr 26, 2016, 12:00 AM EDT
- Expired
- Apr 26, 2016, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WWUS72 KILM 260044 NPWILM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 844 PM EDT MON APR 25 2016 ...AREAS OF DENSE SMOKE OVERNIGHT ACROSS INLAND BRUNSWICK COUNTY... .SMOKE FROM SMOLDERING FIRES ACROSS INTERIOR BRUNSWICK COUNTY WILL INTERACT WITH LATE NIGHT MIST AND POOR WIND VENTILATION TO PRODUCE AREAS OF DENSE SMOKE AND RESTRICTED VISIBILITIES. NCZ109-261300- /O.NEW.KILM.SM.Y.0002.160426T0400Z-160426T1300Z/ INLAND BRUNSWICK- INCLUDING THE CITIES OF...BOILING SPRING LAKES...LELAND... SHALLOTTE 844 PM EDT MON APR 25 2016 ...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A DENSE SMOKE ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY. * TIMING...VERY EARLY TUESDAY. * IMPACTS...VISIBILITY OCCASIONALLY 1/4 MILE OR LESS...WILL IMPACT COMMUTING EARLY TUESDAY...AND COULD IMPACT TRAVEL ON HIGHWAY 17 BETWEEN SUPPLY AND BOLIVIA...AS WELL AS OTHER INLAND LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE SMOKE...LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED. && $$ 8
1 follow-up statement
917 WWUS72 KILM 261301 NPWILM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 901 AM EDT TUE APR 26 2016 NCZ109-261415- /O.EXP.KILM.SM.Y.0002.000000T0000Z-160426T1300Z/ INLAND BRUNSWICK- INCLUDING THE CITIES OF...BOILING SPRING LAKES...LELAND... SHALLOTTE 901 AM EDT TUE APR 26 2016 ...DENSE SMOKE ADVISORY HAS EXPIRED... ANY LINGERING SMOKE HAS LIFTED BENEATH DEEPENING DIURNAL MIXING AND WILL NOT LONGER POSE A THREAT TO VISIBILITY. $$ 17
What forecasters said that day
The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this dense smoke advisory went out at Apr 25, 7:40 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 25, 7:40 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 740 PM EDT MON APR 25 2016 .SYNOPSIS... ABOVE NORMAL WARMTH WILL PREVAIL MUCH OF THE UPCOMING WEEK BEFORE A COLD FRONT CROSSES THE COAST EARLY FRIDAY...OFFERING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS INTO LATE WEEK. A DRYING TREND INTO THE WEEKEND WILL BE FOLLOWED BY A CHANCE OF SHOWERS LATE SUNDAY AS A WARM FRONT LIFTS NORTH ACROSS THE AREA. && .NEAR TERM /THROUGH TUESDAY/... AS OF 637 PM MONDAY...NO CHANGES TO THE FORECAST OTHER THAN TWEAKS TO REMAIN UNIFORM WITH OBSERVATIONS. WHILE STRANDS OF CIRRUS ARE LIKELY TO CAPTURE SUNSET COLORS DRIFTING OVERHEAD AND EAST...DO NOT BELIEVE THE LONGEVITY WILL OFF-SET CLEAR OVERNIGHT SKIES. THE LATEST RAP13 VERTICAL WIND GUIDANCE SHOWING ONLY 15 KT WINDS IN THE BOUNDARY LAYER OVERNIGHT...AND IF THIS SOLUTION IS CORRECT WE WILL HAVE TO KEEP A MORE WATCHFUL EYE ON FOG/MIST FORMATION. THIS PARTICULARLY TRUE AROUND A SMOLDERING BUT DYING FIRE IN CENTRAL BRUNSWICK COUNTY. PORTIONS OF THE AFTERNOON DISCUSSION FOLLOW. A CLEAR NIGHT WITH CONTINUED MOIST ADVECTION AND LIGHT WINDS PRESENTS A FOG THREAT ACROSS THE AREA. CROSSOVER TEMPERATURES ARE NOT VERY REPRESENTATIVE TONIGHT DUE TO TD'S RISING THROUGH THE AFTN...SO DEWPOINT DEPRESSIONS WILL APPROACH 0 OVERNIGHT. HOWEVER...FORECAST SOUNDINGS SUGGEST A ROBUST NOCTURNAL JET TONIGHT OF OVER 20 KTS...AND LOCAL UPS FOG PROCEDURE PRODUCED NO FOG ACROSS THE AREA...EVEN ACCOUNTING FOR THE NON-TYPICAL CROSSOVER TEMP. EXPECT THAT SOME LIGHT FOG IS POSSIBLE INLAND...BUT NOT ENOUGH TO MENTION IN THE PUBLIC GRIDS...AND HAVE OPTED TO LEAVE ANY FOG OUT OF THE FORECAST ATTM. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 300 PM MONDAY...WARM AND DRY THROUGH MID-WEEK...ALTHOUGH AN APPROACHING COLD FRONT WILL COMPLICATE THINGS LATE IN THE FORECAST PERIOD. LARGE SURFACE HIGH OFFSHORE WILL DRIFT VERY SLOWLY EAST THROUGH WEDNESDAY...CONTINUING TO EXERT ITS INFLUENCE ON THE LOCAL WEATHER. ALOFT...500MB FLOW FEATURES A SIGNIFICANT ZONAL COMPONENT WITH TWO DISTINCT UPPER LOWS...ONE ACROSS THE NORTHERN PLAINS AND ANOTHER ACROSS NEW ENGLAND...KEEPING THE FLOW FLAT ACROSS THE CAROLINAS. A COLD FRONT WILL TRY TO DROP TOWARDS THE AREA LATE IN THE PERIOD...BUT THIS WILL BECOME ORIENTED PARALLEL TO THE FLAT FLOW OVERHEAD...AND LIKELY STALL JUST NORTH OF THE AREA WEDNESDAY NIGHT. THIS LEAVES WARM AND MOIST FLOW AROUND THE BERMUDA TYPE HIGH AS THE PRIMARY CONTRIBUTOR TO THE LOCAL SENSIBLE WEATHER. TEMPS WILL CLIMB EACH DAY...WITH LOW TO MID 80S FORECAST TUESDAY...AND MID 80S WITH SOME UPR 80S POSSIBLE WELL INLAND...ON WEDNESDAY. THE COAST WILL BE COOLER EACH DAY THANKS TO A PRONOUNCED SEA BREEZE. LOWS BOTH NIGHTS WILL DROP INTO THE 60-65 DEGREE RANGE...WARMEST AT THE COAST. WHILE THESE WARM TEMPS WILL COMBINE WITH INCREASING MOISTURE TO PRODUCE ELEVATED INSTABILITY...AND AIR MASS TYPE THUNDERSTORMS WILL BECOME POSSIBLE...ESPECIALLY ON WEDNESDAY. HIGH RES GUIDANCE DEVELOPS TSTMS ALONG THE SEA BREEZE AND PIEDMONT TROUGH WEDNESDAY...AND WITH MUCAPE FORECAST TO RISE TO ABOVE 2000 J/KG...WILL MAINTAIN INHERITED SCHC POP...WITH DRY AIR ALOFT THE LIMITING FACTOR TO MORE WIDESPREAD THUNDERSTORMS. WEDNESDAY NIGHT A FRONT WILL APPROACH FROM THE NORTH. GUIDANCE HAS BACKED OFF TO A MORE BELIEVABLE SOLUTION OF STALLING THE FRONT NORTH OF THE CWA...AND HAVE BACKED OFF ON INHERITED POP A BIT BY THE END OF THE PERIOD. STILL MAINTAIN JUST A SCHC ACROSS FAR NORTHERN ZONES...BUT EVEN THIS MAY BE TOO AGGRESSIVE AND THE ONLY CONVECTION WEDNESDAY MAY END UP BEING THE DIURNALLY FORCED TSTMS DURING PEAK HEATING. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 300 PM MONDAY...BACKDOOR COLD FRONT SHOULD BE NEAR THE NC/VA BORDER THURS MORNING...HOLDING NORTH OF THE LOCAL AREA. THIS WILL LEAVE US IN SOUTHERLY RETURN FLOW AROUND HIGH PRESSURE WELL OFF SHORE. MAIN FORCING WITH THIS FRONT WILL BE WELL NORTH OF AREA BUT MOISTURE WILL POOL IN WARM AIR MASS AHEAD OF THIS FRONT OVER THE CAROLINAS WITH PCP WATER VALUES INCREASING UP TO 1.5 INCHES. THIS SHOULD AID IN LOCALIZED SHWR ACTIVITY MAINLY ASSOCIATED WITH SEA BREEZE. WINDS ALOFT SHOULD STEER ANY CLOUDS AND PCP ASSOCIATED WITH ANY CONVECTION TO THE E-NE THROUGH THURS AFTN. BY THURS NIGHT...A NORTHERN STREAM SHORTWAVE WILL PUSH SFC LOW EAST AND SHOULD COMBINE WITH THIS LINGERING FRONTAL BOUNDARY TO THE NORTH TO PRODUCE INCREASED CHC OF SHWRS/TSTMS OVER THE CAROLINAS THURS NIGHT. LOOKS LIKE THIS SYSTEM WILL PUSH EAST BY FRI MORNING WITH FRONT/TROUGH MOVING OFF SHORE BY FRI MORNING WITH MAIN SHORTWAVE RIDING ACROSS THE MID ATLANTIC STATES LATER ON FRI. A DEEPER WESTERLY FLOW WILL SET UP THROUGH FRI AND SHOULD BRING SOME DRIER AIR INTO THE AREA. OVERALL EXPECT BEST CHC OF PCP OVERNIGHT THURS AND DRYING THROUGH EARLY FRI. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH LATE FRI AND SHOULD PUSH ANOTHER BOUNDARY SOUTH WITH A SHIFT IN WINDS TO THE NORTH AND A SLIGHT COOLING AND DRYING THROUGH SATURDAY...BUT THIS BOUNDARY MAY LIFT BACK NORTH AS A WARM FRONT LATE SAT INTO SUNDAY. OVERALL EXPECT MORE UNSETTLED WEATHER AND CLOUDS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. A DEEP WESTERLY DOWNSLOPE FLOW COMBINED WITH A MOISTER SOUTHERLY FLOW AT THE SURFACE SHOULD HELP TO KEEP TEMPS SEVERAL DEGREES ABOVE NORMAL...60S AT NIGHT AND INTO THE 80S MOST PLACES DURING THE DAY. CLOUDS AND A COOLER NE-E FLOW THROUGH THE WEEKEND SHOULD CUT TEMPS DOWN A BIT. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 00Z...SURFACE HIGH PRESSURE WILL REMAIN OFFSHORE TONIGHT WHICH WILL PROVIDE A MOIST SOUTHEAST TO SOUTH LOW LEVEL WIND FLOW. WINDS WILL BECOME LIGHTER HOWEVER...AND WITH CLEAR SKIES PRESENTS A POTENTIAL FOG THREAT AT THE TERMINALS. HOWEVER...FORECAST MODELS SUGGEST WEAK WARM AIR ADVECTION. IN ADDITION...FORECAST SOUNDINGS SUGGEST A ROBUST NOCTURNAL JET TONIGHT OF OVER 20 KTS. SOME OF THESE WINDS SHOULD BE ABLE TO TRANSLATE TO THE SURFACE WHICH SHOULD PROVIDE ENOUGH WIND/MIXING TO PREVENT SIGNIFICANT FOG FORMATION AS TEMPERATURE DEWPOINTS SPREADS DECREASE TO 1-5 DEGREES. EXPECT THAT MAY BE SOME PATCHY LIGHT FOG IN SHELTERED AREAS...BUT NOT CONFIDENT ENOUGH TO MENTION IN THE TAFS. AFTER SUNRISE SW WINDS 5-10 KT EXPECTED WITH SCATTERED CIRRUS AND SOME SCT CUMULUS DEVELOPING BY MID-MORNING. WINDS WILL BE SW...EXCEPT AT THE COASTAL TERMINALS WHERE WINDS WILL BACK TO THE S AND INCREASE TO 10-20 KTS BY AFTERNOON. EXTENDED OUTLOOK...ISOLATED SHOWERS POSSIBLE WED AFTERNOON WITH BETTER CHANCES THURSDAY AND FRIDAY. OTHERWISE EXPECT VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 637 PM MONDAY...WINDS OFFSHORE REMAIN LIGHT AS HIGH PRESSURE IS NEARLY OVERHEAD THERE...FRYING PAN BUOY S WIND 8 KT. SPECTRUM COMPRISED OF ENE WAVES 2 FT EVERY 9 SECONDS AND LIGHT S-SSW CHOP. NO TSTMS OR VSBY RESTRICTIONS EXPECTED OVERNIGHT. THE PREVIOUS DISCUSSION FOLLOWS. A SLOW VEERING FROM EAST TO SOUTH IS FORECAST TONIGHT...SPEEDS WILL REMAIN VERY LIGHT. THESE LIGHT WINDS WILL DRIVE LITTLE CONTRIBUTION TO THE TOTAL WAVE SPECTRUM...AND THUS THE PRESENT 10-11 SEC SWELL WILL BE THE PRIMARY DRIVER OF WAVE AMPLITUDE. SEA HEIGHTS THROUGH TONIGHT WILL REMAIN MOSTLY UNCHANGED...2-3 FT...WITH ONLY A SUBTLE CHANGE IN THE SEA STATE DUE TO THE VEERING WINDS. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 300 PM MONDAY...HIGH PRESSURE WILL BE ANCHORED OFFSHORE IN A BERMUDA-HIGH TYPE FASHION THROUGH MID-WEEK. A COLD FRONT TRYING TO DROP SOUTH TOWARDS THE AREA LATE WEDNESDAY WILL STALL NORTH OF THE WATERS...BUT WILL CAUSE THE GRADIENT TO BECOME SUBTLY MORE PINCHED WEDNESDAY THAN ON TUESDAY. THIS WILL CREATE SW WINDS THROUGH THE PERIOD...OF 10-15 KTS TUESDAY...AND THEN SLIGHTLY HIGHER ON WEDNESDAY. SEAS WILL BE 2-3 FT THROUGH THE PERIOD...WITH A FEW 4 FOOTERS POSSIBLE ESPECIALLY LATE TUESDAY AND WEDNESDAY...THANKS TO A 4- 5 SEC SW WAVE AND A 9-10 SEC SE SWELL. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 300 PM MONDAY...SOUTHWESTERLY FLOW AROUND HIGH PRESSURE WELL OFF SHORE ON THURSDAY AND LOOKS LIKE BACKDOOR FRONT WILL REMAIN NORTH OF WATERS THROUGH THE AFTN. A SURFACE BOUNDARY WILL MOVE INTO THE WATERS FROM POINTS NORTH AND WEST THURSDAY NIGHT AND THIS WILL INCREASE WINDS AND SEAS A BIT. WINDS SHOULD VEER TO THE WEST BY FRI MORNING BUT WILL THEN SHIFT TO THE NORTH BY FRI NIGHT AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH PUSHING ANOTHER BOUNDARY SOUTH. WINDS WILL SLOWLY VEER THROUGH THE WEEKEND TO THE NE THEN E AND EVENTUALLY SE BY EARLY NEXT WEEK. NO ADVISORIES OR EVEN CAUTIONARY HEADLINES APPEAR TO MATERIALIZE. THOUGH THIS WILL CERTAINLY CONFUSE AND STEEPEN SEAS THERE WILL NOT REALLY BE ANY SURGE IN WIND SPEED. SEAS WILL BE GENERALLY LESS THAN 4 FT AND ACTUALLY LESS THAN 3 FT MOST WATERS BUT A THERE WILL BE A SPIKE IN WINDS AND SEAS THURS NIGHT INTO EARLY FRI AHEAD OF COLD FRONT...UP TO 3 TO 4 FT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JDW SHORT TERM...JDW LONG TERM...RGZ AVIATION...MRR
Hazardous weather outlook, Apr 25, 3:41 PM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 341 PM EDT MON APR 25 2016 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 053>056-261945- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 341 PM EDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 17
Nearby
Dense Smoke Advisories in North Carolina, 2016Every dense smoke advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.